Alert archive / Oregon / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 21, NWS Portland, OR
NWS Portland, OR issued this severe thunderstorm warning at Jun 29, 2008, 11:36 PM PDT for Lane County, Oregon. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2008, 11:36 PM PDT (06:36 UTC)
- Expired
- Jun 30, 2008, 12:15 AM PDT
- In force
- 39 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
County Lane County, OR
The radar
The Medford radar (KMAX), 197 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 12:00 AM PDT | HAIL 1 | 1 W Dexter, OR | LARGE STONES...ALMOST SMALL WALNUT SIZED...CONTINUED FOR SEVERAL MINUTES. NO ACCUMULATION. |
| Jun 30, 12:05 AM PDT | HAIL 0.75 | 3 Sse Pleasant Hill, OR | DIME SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 6.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -508 J/kg
- Mixed-layer LCL
- 2157 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KPQR 300636 SVRPQR ORC039-300715- /O.NEW.KPQR.SV.W.0021.080630T0636Z-080630T0715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PORTLAND OR 1136 PM PDT SUN JUN 29 2008 THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LANE COUNTY IN WESTERN OREGON... * UNTIL 1215 AM PDT. * AT 1132 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAMPTON...OR 7 MILES WEST OF OAKRIDGE...AND MOVING NORTHWEST AT 35 MPH. * OTHER LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO DISSTON... LOOKOUT POINT RESERVOIR...FALL CREEK RESERVOIR...LOWELL...DEXTER... PLEASANT HILL...CRESWELL...JASPER AND WALTERVILLE. LAT...LON 4389 12307 4415 12279 4373 12245 4361 12264 TIME...MOT...LOC 0635Z 141DEG 30KT 4375 12263 $$ WEATHER.GOV/PORTLAND
2 follow-up statements
000 WWUS56 KPQR 300657 SVSPQR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1157 PM PDT SUN JUN 29 2008 ORC039-300715- /O.CON.KPQR.SV.W.0021.000000T0000Z-080630T0715Z/ LANE OR- 1157 PM PDT SUN JUN 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT FOR CENTRAL LANE COUNTY... AT 1154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOWELL...OR 17 MILES NORTHWEST OF OAKRIDGE...MOVING NORTHWEST AT 34 MPH. OTHER LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO FALL CREEK RESERVOIR...DEXTER...PLEASANT HILL...CRESWELL...JASPER AND WALTERVILLE. LAT...LON 4389 12307 4415 12279 4373 12245 4361 12264 TIME...MOT...LOC 0657Z 141DEG 30KT 4389 12279 $$ WEATHER.GOV/PORTLAND
000 WWUS56 KPQR 300716 SVSPQR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1216 AM PDT MON JUN 30 2008 ORC039-300725- /O.EXP.KPQR.SV.W.0021.000000T0000Z-080630T0715Z/ LANE OR- 1215 AM PDT MON JUN 30 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LANE COUNTY HAS EXPIRED... AT 1215 AM PDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS EXPIRED. HAIL UP TO HALF AN INCH ALONG WITH WIND GUSTS UP TO 45 MPH ARE STILL POSSIBLE AS THE STORM MOVES THROUGH JASPER AND SPRINGFIELD THROUGH 1230 PM. LAT...LON 4389 12307 4415 12279 4373 12245 4361 12264 TIME...MOT...LOC 0715Z 141DEG 30KT 4401 12292 $$ WEATHER.GOV/PORTLAND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:06 PM PDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 29, 9:06 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
906 PM PDT SUN JUN 29 2008
.SYNOPSIS...AN UPPER LEVEL LOW ALONG THE CALIFORNIA COAST WILL LIFT
NORTH THROUGH THE PACIFIC NORTHWEST TONIGHT AND MONDAY. THIS BROUGHT
SCATTERED THUNDERSTORMS TO INTERIOR PORTIONS OF THE AREA THIS EVENING
WHICH SHOULD CONTINUE TO MOVE NORTH AND DECREASE TONIGHT AND EARLY
MONDAY. INCREASING ONSHORE FLOW WILL BEGIN LIMITING THE CONVECTION TO
MAINLY THE CASCADES LATER MONDAY AND TUESDAY. LOW CLOUDS ALONG THE
COAST WILL BEGIN SPREADING INTO THE INLAND VALLEYS IN THE LATE NIGHT
AND MORNING HOURS WITH GREATER REGULARITY THROUGH THE EARLY AND
MIDDLE PART OF THE WEEK WITH DECREASING TEMPERATURES. ANOTHER UPPER
LEVEL SYSTEM WILL APPROACH LATE THIS WEEK.
&&
.SHORT TERM...ACTIVE THIS EVENING IN AN UNSTABLE AIR MASS WITH AN
INJECTION OF TROPICAL MOISTURE...IN SLIGHTLY DIFFLUENT SE FLOW
ALOFT...WITH LIFT PROVIDED BY A SHORT WAVE LIFTING N OUT OF THE UPPER
LOW OFF OF CA. TSTMS HAVE BEEN DECREASING SINCE 03Z AND LIFTING N OF
THE COLUMBIA RIVER. HOWEVER MODELS STILL SHOWING SOME S TO SE MID
LEVEL FLOW THROUGH THE NIGHT...AND ADDITIONAL CONVECTION OVER S
CENTRAL OREGON REMAINS A THREAT TO SHIFT BACK OVER THE CASCADES. IN
ADDITION...THE LOW OFF CALIFORNIA CONTINUES TO BE FORECAST TO LIFT N
ALONG THE COAST AND THROUGH THE FORECAST AREA TONIGHT AND MON THAT
COULD DEVELOP SOME NEW CONVECTION S OF THIS AREA AND POTENTIALLY LIFT
IT INTO THE AREA OVERNIGHT...MAINLY INLAND AREAS. THERE COULD BE SOME
RESIDUAL ACTIVITY ESPECIALLY N EARLY MON.
A SHALLOW MARINE AIR MASS CONTINUES ALONG THE COAST...WITH SOME
INTRUSION INTO THE COASTAL GAPS THIS EVENING. MARINE CLOUD TOPS STILL
APPEAR RATHER SHALLOW...SO ONLY EXPECT A LIMITED PENETRATION INTO THE
INTERIOR VALLEYS MON MORNING.
THE ONSHORE FLOW INCREASES MON WITH THE THERMAL TROUGH WELL INTO
EASTERN OREGON. SUSPECT THIS WILL CAUSE CONVECTION MON TO BE MAINLY
CONFINED TO THE CASCADES. THE INCREASED ONSHORE FLOW WILL LIKELY
RESULT IN A BETTER PUSH OF MARINE CLOUDS INLAND LATE MON NIGHT AND
TUE...ESPECIALLY WITH A SLIGHT TENDENCY FOR THE UPPER FLOW TO BE
A BIT MORE SOUTHWESTERLY. EXPECT THESE TWO TRENDS TO CONTINUE
WED...WITH THE CONVECTION MORE CONFINED TOWARD THE HIGHER ELEVATIONS
OF THE CASCADES...AND A CONTINUED NIGHT AND MORNING PUSH OF LOW
CLOUDS INLAND FROM THE COAST.
EARLIER THE HEAT ADVISORY WAS CANCELLED AS THE CLOUD COVER REDUCED
MAXIMUM TEMPS MOST AREAS THIS AFTERNOON. RW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
ONSHORE FLOW PICKS UP AS AN UPPER LEVEL TROUGH SETS UP
IN THE EASTERN PACIFIC BRINGING CLOUDS AND RELATIVELY COOLER TEMPS TO
THE AREA. THE PATTERN BECOMES MORE UNSETTLED WITH THE POSSIBILITY FOR
AFTERNOON SHOWERS AND MAYBE TSTMS IN THE CASCADES THU AND FRI.
EVENTUALLY THE SHOWER THREAT WILL SPREAD ACROSS THE ENTIRE FORECAST
AREA BY SAT AS THE LOW ASSOCIATED WITH THE TROUGH MOVES INLAND/CLOSE
TO SHORE. STILL QUITE A BIT OF UNCERTAINTY ASSOCIATED WITH THE TIMING
OF THE LOWS DEVELOPMENT THUS KEPT POPS RATHER LOW UNTIL CONFIDENCE
INCREASES. WOLFE
&&
.AVIATION...TWO GENERAL AREAS OF CONCERN OVERNIGHT...MARINE STRATUS
CONTINUING ALONG THE COAST AND REMAINING MID LEVEL SHOWER ACTIVITY
INLAND. ALONG THE COAST...MVFR TO IFR STATUS DECK HAS IS BEGINNING
TO DEEPEN AND IS EXPECTED TO LIFT ONLY SLIGHTLY OVERNIGHT. WITH
SLIGHTLY STRENGTHENING ONSHORE FLOW...STRATUS MAY MAKE ITS WAY DOWN
THE COLUMBIA RIVER AND THROUGH LOWER COASTAL GAPS INTO MON MORNING.
INLAND CONDITIONS ARE VFR AND WILL REMAIN THAT WAY FOR NEXT 24 HRS.
LOCAL SHOWER AND THUNDERSTORM ACTIVITY APPEARS TO BE TAPERING OFF
THIS EVENING...BUT STORMS ARE STILL POSSIBLE OVER NIGHT AND MAY BE
LIMITED TO OVER THE CASCADES.
KPDX AND APPROACHES...VFR CONDITIONS WILL CONTINUE IN THE KPDX AREA
THIS EVENING AND OVERNIGHT. THUNDERSTORM ACTIVITY IS TAPERING
OFF...WITH A 20 PERCENT CHANCE OF MORE STORMS OVERNIGHT. STORMS WILL
TAPER OFF TOWARD MORNING.
&&
.MARINE...HIGH PRESSURE RETURNING OVER THE WATERS THIS EVENING WITH
THERMAL TROUGH WELL INLAND WILL HELP SLIGHTLY STRENGTHEN THE ONSHORE
FLOW OVERNIGHT. WINDS WILL REMAIN BELOW SMALL CRAFT TONIGHT AND SEAS
WILL REMAIN BELOW 10 FEET.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR EARLY
MONDAY MORNING.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 11--11 PDX 211-11 SLE 211-11 EUG 211-11
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jun 29, 5:01 PM PDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PORTLAND OR 501 PM PDT SUN JUN 29 2008 ORZ010-011-WAZ019-040-301345- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- 501 PM PDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF THUNDERSTORMS WITH HAIL AND STRONG WINDS ARE ENCOURAGED THIS EVENING. ORZ001>009-012>014-PZZ210-WAZ020>023-039-301345- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA- 501 PM PDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS AND SOUTHWEST WASHINGTON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:37 PM PDT | Severe Thunderstorm Warning | PQR | Lane, Linn | 38 min |
| Jun 29, 6:13 PM PDT | Severe Thunderstorm Warning | PQR | Linn, Marion | 32 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.